MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 3-4 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. LGN PS HIGH FLEX XLPE SZ 3-4 11MM; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 71420164
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Deformity/ Disfigurement (2360); Inadequate Pain Relief (2388); Ambulation or Postural Difficulties (2544); Subluxation (4525); Joint Laxity (4526); Implant Pain (4561)
Date of Event 12/17/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a total knee arthroplasty had been performed on (b)(6) 2017 using oxinim technology by smith & nephew, the patient has had pain and has been limping for over a year.It was noticed on a bone scan that the joint is loose as the cement did not stick.Revision surgery will be performed on (b)(6), 2022.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, based on the review of the limited records provided, a definitive root cause for the patient¿s continued pain cannot be concluded.However, the surgeon indicated that he would diagnose loosening as the cause of her pain, although not to rule out infection.The device remains in-situ at this time.Therefore, this complaint can be reassessed if a revision occurs or if additional relevant supporting documentation becomes available.No further clinical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review of the instructions for use for this device reveal that improper fixation, and/or migration of the components could cause possible adverse effects.Also, the warnings and precautions section establish that the implant can become damaged as a result of strenuous activity or trauma.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors and/or some potential probable causes that could contribute to the reported event have been identified as abnormal motion over time, bone degeneration, fit/sizing issue, lack of ingrowth, lifetime of device, and/or traumatic injury.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Event or Problem Description
It was reported that, after a total knee arthroplasty had been performed on (b)(6) 2017 using oxinium technology by smith & nephew, the patient has had pain and has been limping for over a year.It was noticed on a bone scan that the joint is loose as the cement did not stick.A revision surgery was conducted on (b)(6) 2022 to treat this adverse event.The intraoperative findings, diagnoses and the prosthesis explanted during this procedure remains unknown.The patient has started physical therapy for three times a week.
 
Additional Manufacturer Narrative
Corrected data; b4, h6 (health effect - impact code).
 
Additional Manufacturer Narrative
Section h3, h6: the device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, based on the documentation provided, the reported approximate 10-degrees of recurvatum of left knee with gross laxity and significant scar tissue were contributing factors to the chronic pain, mal-tracking patella and the multiple localized symptoms (tenderness, crepitus, sensations of grinding and instability).It is unknown to what extent the 10-degrees of recurvatum instability contributed to the patient¿s symptoms, however, it is a known, albeit less common, post-total knee arthroplasty complication.Although pre-revision imaging reportedly showed lucency and increased uptake, intra-op findings were ¿well-fixed¿ implants, otherwise.Without imaging, no assessment or comparison of the implant fixation is possible and a malperformance of the implants cannot be concluded.The assessed patient impact included the reported chronic pain, ¿failed knee with (gross) instability¿, scar tissue, laterally/maltracking patella and multiple localized symptoms.Further patient impact cannot be determined.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 24 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for knee system revealed that improper fixation, and/or migration of the components could cause possible adverse effects.Besides, the implant can become damaged as a result of strenuous activity or trauma.The patient should be warned of surgical risks, and made aware of possible adverse effects, this has been identified as warnings and precautions.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Factors that could contribute to the reported event include gross laxity, significant scar tissue, abnormal motion over time, bone degeneration, size selected, lack of ingrowth, osteolysis and/or traumatic injury.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.B5: describe event or problem.D1: brand name.D4: catalog#, unique identifier (udi) #, expiration date , d11: concomitant medical products and therapy dates and h4: device manufacture date.H6: health effect - clinical code and health effect - impact code.G5: pma/510(k)#.
 
Event or Problem Description
It was reported that, after a total knee arthroplasty had been performed on (b)(6) 2017 using oxinium technology by smith & nephew, the patient has had pain and has been limping for over a year.It was noticed on a bone scan that the joint is loose as the cement did not stick.A revision surgery was conducted on (b)(6) 2022 to treat this adverse event.During this procedure, the articular insert was replaced with a 15 mm insert.Intraoperatively, a significant amount of scar tissue in the lateral gutter was removed and there was evidence of patellar maltracking.A lateral release was performed which did improve alignment.The femoral and tibial components were noted to be well fixed.The patient tolerated well the procedure and has started physical therapy three times a week.

Brand Name
LGN PS HIGH FLEX XLPE SZ 3-4 11MM
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14176241
Report Number1020279-2022-01900
Device Sequence Number6291514
Product Code JWH
UDI-Device Identifier00885556034170
UDI-Public00885556034170
Combination Product (Y/N)N
Initial Reporter StateKS
Initial Reporter CountryUS
PMA/510(K) Number
K071071
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source Consumer
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 05/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71420164
Device Catalogue Number71453212
Device Lot Number17KT93549
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/15/2020
Supplement Date Received by Manufacturer05/12/2022
08/12/2022
05/10/2023
Initial Report FDA Received Date04/21/2022
Supplement Report FDA Received Date05/13/2022
08/17/2022
05/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured10/05/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
GII OVAL RESURFACING PAT 32MM-17KM02208.; GNS II CMT TIB SIZE 3 LEFT, LOT#:H1711058.; LGN PS HIGH FLEX XLPE SZ 3-4 11MM-17KT93549.
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age57 YR
Patient SexFemale